Michigan, 2022

Winter Storm in Michigan, January 9 to 10, 2022

January 9 to 10, 2022 · NWS APX · 3 events in 3 counties and zones

An impressive longwave trough pivoted across the Great Lakes 1/9 into 1/10 and worked to deepen a cyclone crossing Hudson Bay. Subsidence behind the wave helped build strong high pressure across much of the central CONUS.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An impressive longwave trough pivoted across the Great Lakes 1/9 into 1/10 and worked to deepen a cyclone crossing Hudson Bay. Subsidence behind the wave helped build strong high pressure across much of the central CONUS. A tightened pressure gradient across the Great Lakes in between these two features resulted in enhanced WNW low-level flow and associated lake effect snow across the region. Cold temperatures lead to small flakes across most of the region, but enhanced convergence with lake aggregate troughing and land breeze formation from the eastern upper peninsula and Ontario, Canada resulted in heavy lake effect snow across parts of Chippewa county where an official event-total snowfall amount of 16.1 was measured in Sault Ste Marie. In 24 hours from 7am EST 1/9 to 7am EST 1/10, 14.2 was measured at the site. Cold temperatures and gusty winds also resulted in significant visibility impacts, closing down a large portion of US-2 during the afternoon of 1/9 due to whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 9, 3:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 9, 3:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
300 AM EST Sun Jan 9 2022

.NEAR TERM...(Today through Tonight)
Issued at 258 AM EST Sun Jan 9 2022

...Next shot of Arctic Air arrives...

High Impact Weather Potential: Turning sharply colder with wind-
driven lake effect snows developing.

Pattern Synopsis/Forecast:

Cold front in the process of working its way east across the area
tonight, with sharply colder air behind this front as deep mid level
trough axis digs across southern Canada and the northern Plains.
Still "mild" across northern Michigan, courtesy of gusty southwest
winds...with current readings running well up into the 20s. Despite
some decent low level convergence along the front, primary pre-
frontal moisture advection has been shunted east across the Ohio
River Valley...with our moisture being much shallower in nature.
This has resulted in just some very light snow and patchy areas of
freezing mist/drizzle across northern Michigan.

Coldest air yet this winter season taking aim on the northern Great
Lakes as we enter the new week with that upstream troughing digging
into the area later today into Monday. Plummeting temperatures,
gusty winds, and lake effect snow showers are all on the forecast
table.

Primary Forecast Concerns/Challenges:

Main focus and wind-driven lake snows, bitterly cold temperatures,
and attendant headline decisions.

Details:

Cold front will exit quickly stage right this morning, taking any
synoptic driven snow showers and drizzle along with it. Strong surge
of post-frontal cold air advection will drum up an increasing lake
response, especially off Lake Superior where longer fetch and a bit
better synoptic scale moisture will reside. Environment becomes
quite favorable for well organized and rather intense snow showers
into the traditional snow belts of Chippewa County this afternoon,
with hi-res guidance derived soundings showing rapid uptick of
convective cloud depths and a period were max omega pegs within the
top layer of the dendritic growth zone. Fully expect at least a few
inches of snow by evening, especially north of M-28 with west-
northwest flow regime. Snow showers will continue unabated tonight
across those same snow belts as west-northwest flow locks in.
Enhanced convergence via development of lake-induced low level
troughing running up Whitefish Bay will only add to the snow-
producing cause. The DGZ does become shallow and closer to the
ground with time, with max in-cloud omega centered above this layer.
This suggest decreasing snow-to-liquid ratios as flake size become
small. However, those small flakes are really efficient at reducing
visibility, and fully expect near white-out conditions within the
heavier snow bands. Simple persistence of snow showers supports at
least several inches of snow by morning, with this heavier snow
especially impacting areas along and north of M-28...including Sault
Ste. Marie.

Definitely not quite the same conditions for the snow belts of
northwest lower Michigan. Airmass crossing northern Lake Michigan
will be dry one, especially considering there will be no Lake
Superior pre-conditioning. Inversion heights are also substantially
lower...not much over 5kft. Simple magnitude of over-water thermal
gradient definitely supports the development snow showers this
afternoon through tonight in those favored west-northwest flow
areas. In addition, limited effective fetch length should result in
less modification of the low level environment, keeping the DGZ
shallow and likely only in the very bottom of the cloud layer
(especially for tonight). Despite these negatives, persistence of
lake snows will likely result in at least a few inches of snow by
Monday morning, heaviest likely targeting snow belt locations north
of M-72. And, much like eastern upper, any periods of heavier snow
showers will result in brief periods of low visibility.

As mentioned earlier, other story will be falling temperatures, with
readings falling through the teens this afternoon, and down into the
single digits tonight. Of course, that is only one part of the
equation, with gusty winds resulting in much lower wind
chills...with readings by tonight running several degrees below zero.

Headline decisions: Inherited Winter Storm Warning for Chippewa
county well warranted, given combination of heavy snow totals and
likely near whiteout conditions within the heavier snow bands.
Despite some periods of lower visibilities across the northern lower
snow belts, just cannot justify any headlines with snow amounts
likely to stay well below even advisory level criteria.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 258 AM EST Sun Jan 9 2022

...Cold and Lake Effect Snow to Start...

High Impact Weather Potential...Cold temperatures through Monday
night with sub-zero wind chills. Accumulating lake effect snow in
favored snow belts.

Pattern Synopsis/Forecast...Deep troffing will be in place across
much of the eastern half of the nation to start the period, with an
associated cold air mass. This cold air will have most of forecast
area struggling to get out of the single digits for highs on Monday,
with most locations falling below zero Monday night. Surface ridging
will push into the area by late Monday night into Tuesday, with the
upper-level flow trending neutral and heights rising. This will see
Tuesday's highs climbing back into the 20s. However, wind chill
values will be below zero, more often than not, until Tuesday
afternoon.

Another important result of the cold air is accumulating lake effect
snow. Lake-850mb Delta Ts are well into the 20s, with inversion
height temperatures in some areas with even greater Delta Ts.
Inversion heights are generally as high as 7k ft over eastern Upper
and 5k ft over northern Lower to start the period. Heights fall
later Monday night and Tuesday as the ridging mentioned above builds
in. The northwest flow anticipated for much of Monday favors western
Chippewa county in eastern Upper, and Charlevoix, Antrim, Kalkaska,
Otsego and Crawford counties of northern Lower. Will also need to
keep an eye on coastal Presque Isle county to see if a band can hang
in there for a while. Winds will have turned far enough to the
northwest on Monday for a Lake Superior connection to develop into
northwest Lower, while a prominent lake aggregate trof should remain
in the vicinity of western Chippewa County. These factors would
typically support beefy snow totals. However, the air mass is cold
enough that the moist sub-inversion layer is outside the dendritic
growth zone and more supportive of very small snow flakes. Snow will
be sufficient to keep the Winter Storm Warning in Chippewa in tact,
and northwest Lower will probably be marginal for an Advisory. Have
held off on an advisory for Monday at this time. The snow will
slowly taper Monday night as ridging starts to build in, resulting
in low-level drying, falling inversion heights, and backing winds.
The ridging moving through will result in relatively quiet weather
for Tuesday.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 258 AM EST Sun Jan 9 2022

High Impact Weather Potential...Relatively low at this time.

Temperatures are expected to remain near normal through the period,
with highs mainly in the 20s and lows in the teens. A couple clipper
systems may impact the area during the period as well. The first
system comes nearby late Tuesday night/Wednesday, with most of the
guidance still having it miss us to the north. Another system
threatens by the Friday/Saturday time frame, but model agreement in
its track and timing remains poor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EST Sat Jan 8 2022

A cold front will swing thru Lower Michigan overnight. Areas of
freezing drizzle and light snow will continue to develop along
and ahead of this front as a narrow corridor of deeper moisture
surges northward ahead of it. Locations most impacted by this
mixed precip will be our Lake Michigan shoreline areas...
especially around TVC and MBL this evening. Mixed precip will
change over to all light snow very late tonight...with W/NW flow
lake effect snow showers developing on Sunday as CAA takes place
behind the cold front. MVFR/IFR conditions can be expected at all
Northern Lower Michigan TAF site over the next 24 hours. Southerly
surface winds of 10 to 20 kts will shift to the W/SW and increase
to 15 to 25 kts overnight and then shift to the W/NW and further
strengthen to 20 to 30 kts on Sunday behind the cold front.

&&

.MARINE...
Issued at 258 AM EST Sun Jan 9 2022

Gusty west to northwest winds will impact our nearshore waters today
through Monday evening, resulting in widespread small craft advisory
conditions. Even expecting to see gale force wind gusts today into
early this evening, especially across Whitefish Bay and some
nearshore waters bordering northeast lower Michigan. Winds and waves
will begin to subside Monday night before increasing again out of
the southwest Tuesday afternoon and evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 AM EST early this morning for
     MIZ020-025-026-031-032.
     WINTER STORM WARNING until 7 PM EST Monday for MIZ086-087.
LH...SMALL CRAFT ADVISORY until 7 PM EST Monday for LHZ345-349.
     GALE WARNING from 6 AM this morning to 11 PM EST this evening
     for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 7 PM EST Monday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST Monday for LSZ322.
     GALE WARNING from 6 AM this morning to 11 PM EST this evening
     for LSZ321.
&&

NEAR TERM...MB
SHORT TERM...PB
LONG TERM...PB
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jan 8, 3:11 PM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 PM EST Sat Jan 8 2022

MIZ016>018-020>036-041-042-086>088-095>099-092015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
311 PM EST Sat Jan 8 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A wintry mix of light snow and freezing drizzle is expected across
northern Michigan, which could lead to hazardous travel across
parts of the area. Please see the winter weather advisory for
additional details.

Recent cold temperatures and rapid ice development on area rivers
and streams may result in ice jams and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating lake effect snow, blowing snow and periodic subzero
wind chills are expected Sunday into early next week. The heaviest
snow is expected to fall across the traditional snow belt
locations of eastern upper Michigan. Please see the winter storm
warning for additional details.

Recent cold temperatures and rapid ice development on area rivers
and streams may result in ice jams and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-092015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
311 PM EST Sat Jan 8 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force winds are expected across northern Lake Michigan this
afternoon. Please see the latest nearshore forecasts and marine
headlines for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional gale force winds are expected Sunday, especially
across Whitefish Bay and the Lake Huron nearshore waters bordering
northeast lower Michigan. Please see the latest nearshore forecasts
and marine headlines for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jan 9, 2:16 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Gaylord MI
216 AM EST Sun Jan 9 2022

MIZ016>018-021>024-027>030-033>036-041-042-086>088-095-096-099-
090900-
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City,
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio,
Harrisville, Lake City, Houghton Lake, West Branch, Tawas City,
Gladwin, Standish, Paradise, Trout Lake, Rudyard,
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette,
St. Ignace, Brevort, Les Cheneaux Islands, and Charlevoix
216 AM EST Sun Jan 9 2022

...Patchy freezing drizzle early this morning...

Patchy freezing drizzle is occurring across much of northern
Michigan early this morning. While total ice accumulations will
remain light, secondary and untreated road surfaces may develop a
light glaze of ice.

Motorists are urged to slow down and allow extra time to reach
their destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Central Chippewa County

When
January 9, 3:00 AM EST to January 10, 7:00 PM EST
Where
Central Chippewa County forecast zone
Reported by
Official NWS Observations
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Western Chippewa County

When
January 9, 3:00 AM EST to January 10, 7:00 PM EST
Where
Western Chippewa County forecast zone
Reported by
Public
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mackinac County

When
January 9, 5:00 AM EST to January 10, 5:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Emergency Manager
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

US-2 from Worth Rd. to St. Ignace was closed for several hours due to whiteout conditions from gust winds and lake effect snow bands. Worth Rd. between between Brevort and M-123 also likely closed under similar conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992330, 992331, 992334.